MAUDE Adverse Event Report: TERUMO BCT TRIMA ACCEL; TRIMA ACCEL RBC PLT/PLASMA SET

TERUMO BCT TRIMA ACCEL; TRIMA ACCEL RBC PLT/PLASMA SET
Catalog Number 80400
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hematoma (1884); Low Blood Pressure/ Hypotension (1914); Syncope/Fainting (4411); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 08/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation: lot number, manufacture and expiry date are not available at this time.  investigation is in process, a follow-up report will be provided.Citation: arcot, p.J., kumar, k., coshic, p., andriyas, v., & mehta, v.(2020).A comparative study of five plateletpheresis machines in a tertiary care center of india: amicore vs comtec vs haemonetics mcs+ vs spectra optia vs trima accel.Journal of clinical apheresis, 36(1), 41¿47.Https://doi.Org/10.1002/jca.21838.
 
Event or Problem Description
Per journal article, "a comparative study of five plateletpheresis machines in a tertiary care center of india: amicore vs com.Tec vs haemonetics mcs+ vs spectra optia vs trima accel", byarcot, p.J., kumar, k., coshic, p., andriyas, v., & mehta, v., single donor apheresis platelets are superior in quality, but their usage is limited in a developing country due to cost and time constraints.Hence the product obtained must exceed in terms of yield, donor safety and technical convenience.Previous literature available on cell separators is on older versions.Prospective comparison of 5 latest cell separators (amicore, com.Tec, haemonetics mcs+, spectraoptia and trimaaccel) for product yield, performance variables and donor adverse effects.From (b)(6) 2020, 1108 donors were randomly allotted to a cell separator.Post-donation sample was taken from the donor 15-20 minutes after procedure completion.The platelet yield from the product collected was measured twice (day 0 and day 1).Donor demography, pre-and post-procedural donor peripheral blood values, performance and product variables were statistically analyzed.Amicore had an optimal collection efficacy (44.6%) and collection rate (0.037 x 1011/minute).Haemonetics mcs+ had a better collection efficacy (48.4%) and rate (0.038 x 1011/minute).Spectra optia achieved least procedural time (59.5 minutes), donor adverse effects (6.3%); highest collection efficacy (52.8%) and rate (0.056 x 1011/minute).Trima accel achieved highest collection rate (0.056 x 1011/minute) and the least product volume (228 ml).Highest collection efficacy was achieved by trima accel, highest collection rate by trima accel and spectra optia, lowest donor adverse effects by spectra optia and least number of procedural troubleshooting by com.Tec.Apart from this, fiscal factors and service availability also need to be considered before choosing a cell separator.Hypocalcemic manifestations are usually underreported as a first time or even a regular whole blood donor is unfamiliar with the symptoms and may find it embarrassing to report them.Hence, the symptoms have to be sought actively or rather prevented by prophylactic oral calcium supplementation.In our center, the rate of citrate toxicity manifestations was 1.34% during the study period.The incidence of various donor adverse effects vary from center to center due to different donor demography, cell separator used, symptoms surveillance, and the regimen for calcium prophylaxis.Comtec had more donors manifesting symptoms of citrate toxicity owing to a significantly higher amount of anticoagulant infused to the donor when compared to the other four groups.All of them were mild manifestations, managed by decreasing the return flow rate and oral calcium tablets except one donor (connected to comtec) who developed severe chest pain and breathlessness requiring abrupt cessation of the procedure and intravenous calcium infusion.All the donors consenting to take part in the study were taken into account (n = 1046).Overall, there were 100 donor adverse effects (9.56%), out of which 13 were vasovagal, 14 were citrate toxicities, and 73 were hematomas.Least number of vasovagal responses (vvrs) were seen with trima.Overall, 13 procedures had to be aborted due to donor adverse effects, trima had the least number of procedures which had to be aborted due to donor adverse effects (7.7%).Specific details, such as patient information and outcome, were not included in the article for these events, therefore this report is being provided as a summary of the events.It is unknown at this time if medical intervention was required for these events.This product is not available within the us, but this report is being filed due to an alleged failure that could occur on a similarly marketed device platform cleared for use by the fda.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6, h.11 and a correction in b.5.Investigation: since this was a journal publication outlining a prospective comparative study carried out in the department of transfusion medicine of a tertiary care referral and research institute from october 2019 to march 2020, the disposable lot numbers were not requested; therefore, a dhr search could not be conducted for this specific incident.All lots must meet acceptance criteria for release.Since this was a journal publication outlining a prospective comparative study carried out in the department of transfusion medicine of a tertiary care referral and research institute from october 2019 to march 2020, the disposable lot numbers were not requested; therefore, a dhr search could not be conducted for this specific incident.All lots must meet acceptance criteria for release.Summary of terumo bct product in relation to the journal article:platelet concentrates are commonly used in hematological malignancies, disseminated intravascular coagulation, acute bleeding, thrombocytopenic conditions, and as a part of massive transfusion.Platelets can be obtained from either whole blood donation (random donor platelets [rdps] and buffy coat pooled platelets [bcpp]) or apheresis collection (single donor apheresis platelets [sdaps]).The platelet dose in rdps is most of the time inadequate for an adult patient and requires the pooling of 4 to 5 units.This has some disadvantages such as the increased risk of transfusion-transmitted infections and alloimmunization.Hence, sdaps are considered a better form of platelet concentrate with regard to yield and recipient safeness.1-4 but in general, the usage of sdaps is limited due to their higher cost and the time required for its collection.There are many cell separators at one's disposal, out of which we prospectively compared five cell separators at our center for product yield, performance variables and donor adverse effects.This prospective comparative study was carried it out in the department of transfusion medicine of a tertiary care referral and research institute from october 2019 to march 2020.The donors were required to satisfy the following inclusion material: donors deemed fit according to the departmental standard operating procedure (following the national guidelines).Donors consenting to participate in the study.Donors with patent, high caliber veins in both cubital fossae.Donors who donated a minimum target yield of 3 1011 platelets.Donors from whom a post-donation sample was taken.All the donors were screened a day before donation.Preprocedural peripheral blood parameters were estimated using a routinely calibrated automated cell analyzer (benesphera, avantor) from a 3 ml edta sample.Only three experienced phlebotomists performed phlebotomy.The donors were randomly allotted to a cell separator the next day using the randomizator software in apple i-pad.The cell separators were numbered 1 to 5 and the randomizator software randomly generates a number per donor.Acd-a (acid-citrate-dextrose) was the anticoagulant used and a ratio of 1:10-1:12 was maintained.A 3 ml sample post-donation was taken from the donor 15 to 20 minutes after completion of the procedure.The platelet yield from the product collected was measured twice (day 0-1 hour after procedure completion and day 1-24 hours after procedure completion), by taking 2 ml of the product through stripping.The product sample was stored in the sdap bag and was placed inside the platelet agitator till day 1 count was estimated.The postprocedural peripheral count of donor and the product count was also done using the same analyzer.All the samples were tested after mixing thoroughly using a mechanical blood mixer (benesphera blood roller mixer) for 15 minutes.Donor demography, pre- and post-procedural donor peripheral blood values, performance and product variables were noted.Donor adverse effects and equipment trouble shootings were appropriately managed and noted down.Ionized calcium was not measured, and prophylactic oral calcium supplementation was not given.Donors were not compensated monetarily.Donors were divided into five groups based on the cell separator allotted through randomization.Amicore.Amicore sw, version 2.1 software (freseniuskabi), single needle.Comtec-com.Tec, version 4.02.Xx software (freseniuskabi), double needle.Haemonetics.Haemonetics mcs+, ln 9000 software (haemonetics corporation), single needle.Optia.Spectra optia, version 11 software (terumo bct), single needle.Trima.Trima accel, version 6 software (caridianbct), single needle.The preprocedural donor hematocrit and wbc count were not significantly different.Comparing the postprocedural donor variables, donors donated on haemonetics had the lowest hematocrit and that on trima had the lowest platelet count although not statistically significant.Out of the 1108 donors, 1009 fulfilled the inclusion criteria.Comtec and optia had the highest (302 ml) and lowest (229 ml) average product volume, respectively.Trima achieved the highest product yield and ce (collection efficacy) significant compared to amicore and comtec on day 0.Optia and trima had higher cr (collection rate) significant compared to other groups.Overall, there were 100 donor adverse effects (9.56%), out of which 13 were vasovagal, 14 were citrate toxicities, and 73 were hematomas.Regarding terumo bct products, spectra optia and trima accel, optia had 13 donor reactions, 11 of which were hematomas, 1 was a citrate reaction, and the remaining reaction was vasovagal.For trima, 25 donor reactions were reports.23 of which were hematomas, 1 was a citrate reaction, and the remaining reaction was vasovagal which resulted in the procedure being aborted.Optia and trima experienced 1 and 2 equipment/kit related errors, respectively, which did not result in the procedure being aborted.The authors did not disclose any further information regarding these errors.There were 4 and 3 max yield alarms encountered for the optia and trima devices, respectively, of which, 3 optia procedures and 2 trima procedures had to be stopped.Optia had the highest number of procedural abortions (1.44%) due to exceeding the limit of platelet collection, optia, trima, and amicore prevented post-platelet count of the donor to fall below 100 - 103/l, as they produced a maximum yield alarm.This was summarized by the authors to be caused when the target yield was set too high for the pre-platelet count.Trima had the lowest immediate post-donation platelet count.With respect to product yield, the ranking of machines are: trimaaccel spectra optia haemonetics mcs+ amicore com.Tec.Concerning donor safety, the rankings are: spectra optia haemonetics mcs+ trima accel com.Tec.Amicore.Product yields for both optia and trima were 3.4- 1011 and 3.5 - 1011, respectively, which are above the minimum requirements of 3 - 1011 and therefore are not a complaint against the tbct devices and corresponding sets.When cell separators are to be compared for their platelet collection ability; collection efficacy and collection rate are the two standards taken into account.Ce indicates the number of platelets in the product compared to the number passed through the machine.But ce does not consider duration of the procedure.Hence, both ce and cr should be compared keeping in mind the donor's convenience.The authors concluded that the highest collection efficacy was achieved by trima accel, the highest collection rate was achieved by both the trima accel and spectra optia, and the lowest donor adverse effects by spectra optia.According to the aabb technical manual, adverse reactions can occur at the time of donation or after the donor has left the blood center.In a comprehensive donor hemovigilance program reported by the american red cross, adverse reactions were reported for wb collections (349 in 10,000), plateletpheresis (578 in 10,000), and double rbc unit collections (538 in 10,000), the vast majority of which were minor pre-syncopal reactions and small hematomas.According to the aabb technical manual: vasovagal reactions (also referred to as pre-faint or presyncope) include dizziness, sweating, nausea, vomiting, weakness, apprehension, pallor, hypotension, and bradycardia.The reaction might progress to syncope (loss of consciousness); convulsions and loss of bladder and bowel function might also occur.Syncope can also result from orthostatic blood pressure changes after donation.Vasovagal reactions are distinguished by a low pulse rate, whereas reactions related to volume depletion are associated with an increased pulse rate.This difference, however, has no practical value, as both mechanisms are treated similarly.In case of vasovagal reaction, phlebotomy should be stopped, and the donor should be placed in a recumbent position blood systems, inc, reported a rate of syncope during and after phlebotomy as 27 per 10,000 wb donations, with an associated injury rate of 1.3 per 10,000 wb donations.Approximately 10% of loss of consciousness reactions occur after the donor leaves the donation site according to the aabb technical manual: citrate reactions: during apheresis, blood that is anticoagulated with citrate in the apheresis systems is returned to the donor at an acceptable rate.In healthy individuals, citrate is rapidly metabolized, but some donors can experience mild citrate reactions (paresthesias or tingling sensations).Oral calcium supplementation is advised for symptomatic management of hypocalcemia (see attachment, aabb technical manual pg 144).Hypocalcemia has been noted with rapid transfusions.This is usually transient and dependent on the amount and rate of citrate infused.Calcium replacement may be administered based on the recipient's ionized serum calcium level and the rate of citrate administration.Venous access devices may cause thrombosis.Infrequently, their placement may result in severe complications, such as pneumothorax, arrhythmia, or perforation of the heart or great vessels, occurring with up to 1% of procedures.Other complications such as arterial puncture, deep hematomas, and av formation are more frequent, occurring with 1% to 3% of procedures.(see attachment, aabb technical manual pg 710).With further reference to needle-related injuries (such as a bruise or hematoma); bruises are the most common adverse event after phlebotomy, occurring in 23% of donors based on post-donation interviews.Hematomas, defined as the accumulation of blood under the skin, are less common than bruises, occurring in 1.7% of donors.Bruises and minor hematomas (less than 2 by 2inches) generally do not prevent donors from donating again.(see attachment, aabb technical manual pg 143).For the spectra optia platform, a risk assessment was conducted for the reported adverse reactions.According to therapeutic apheresis: a physician's handbook, adverse events occur during therapeutic procedures with a frequency of 4.8%.Some of the most common reactions include fever, urticaria, hypocalcemic symptoms, pruritus, dyspnea, tachycardia, and mild hypotension.According to therapeutic apheresis: a physician's handbook adverse effects related to vascular access are a frequent concern.Hematoma, venous sclerosis, and thrombosis can complicate percutaneous needle puncture.Vasovagal incidents occur around 0.5% of procedures.The reactions generally manifest as pallor and diaphoresis.In a full-blown attack, the reaction progresses from pallor and sweating to pulse slowing and blood pressure decreasing.More severe vasovagal reactions may include nausea, vomiting, and/or convulsions according to therapeutic apheresis: a physician's handbook, adverse events occur during therapeutic procedures with a frequency of 4.8%.Some of the most common reactions include fever, urticaria, hypocalcemic symptoms, pruritus, dyspnea, tachycardia, and mild hypotension transient hypocalcemia associated with apheresis is usually well tolerated.Symptoms often show as paresthesia (tingling), but patients may also experience unusual taste, nausea, lightheadedness, shivering, and tremors.Severe hypocalcemia may also cause muscle contractions and can progress to tetany and seizures if hypocalcemia escalates and is not corrected.Root cause: the authors reported equipment/kit related errors and procedural abortions due to max yield alarms.The authors did not share any further information regarding the equipment/kit related errors, and therefore a root cause could not be determined.Possible causes include damage to the kit at the customer site, manufacturing defects, supplier component defects and/or damage to the disposable set during packaging/transit to the customer site.The authors concluded that the reported alarms were caused by the target yield being set too high for the pre-platelet count.Maximum platelet yield alarms can be triggered by several factors.These alarms are typically set to prevent issues during platelet collection, ensuring the process is safe and effective.Some of the potential causes include: - platelet concentration too high: if the platelet concentration in the blood bag reaches the upper limit set by the device, the alarm may be triggered.This can happen if the blood is overly concentrated with platelets due to prolonged collection or improper settings.- inconsistent blood flow or collection rate: if there are fluctuations in the blood flow rate (such as a blockage/resistance/clot in the collection line), it may result in a higher concentration of platelets in the system, triggering the alarm.- insufficient anticoagulant: if there is not enough anticoagulant in the system, blood may start to clot, causing platelet clumps that could lead to a higher-than-expected platelet yield - patient-specific factors: variations in the patient¿¿¿s platelet count, blood volume, or underlying medical conditions (like thrombocytosis or other hematological disorders) may result in unexpectedly high platelet yields during apheresis, which could trigger the alarm.- incorrect programming or settings: if the settings on the device (such as the platelet yield target or maximum collection parameters) are incorrectly configured, it could trigger the alarm prematurely, indicating that the collection goal is about to be exceeded.A root cause assessment for the adverse patient reactions was performed for this complaint.The reported adverse events are common side effects of therapeutic apheresis procedures.They are typically caused by fluid shift, blood loss, length of the procedure, donor's sensitivity to the procedure and/or hemodynamic stress of the procedure.A root cause assessment was performed for the hematomas.Hematomas can result from several potential root causes.These include, but are not limited to: - improper insertion technique: if the needle or catheter is inserted too quickly, at the wrong angle, or too forcefully, it can damage the blood vessels, leading to bleeding under the skin and forming a hematoma.Improper insertion techniques can also result in repetitive punctures which can also cause a hematoma.- vascular trauma: the device could inadvertently puncture a blood vessel, causing blood to leak out into surrounding tissue and form a hematoma.Inappropriate needle or catheter size: using a needle or catheter that is too large for the intended vein or tissue can cause significant trauma to the vessel walls, leading to bleeding.- patient/donor disease state/blood physiology; certain patient conditions like clotting disorders, anticoagulant therapy (e.G., warfarin or heparin), or fragile veins can increase the likelihood of hematoma formation.A root cause assessment was performed for the drop in ionized calcium.A decreased ionized calcium in circulation is a result of exogenous citrate administered during the apheresis procedure and are influenced by patient physiology, the patient's disease state, the rate of ac infusion, the citrate contents in the replacement fluid, and/or the length of the procedure.These symptoms may be treated with oral or intravenous calcium supplements or by adjusting the ac infusion rate.These reactions occur due to decreased ionized calcium in circulation as a result of exogenous citrate administered during the apheresis procedure and are influenced by patient physiology, the patient's disease state, the rate of ac infusion, the citrate contents in the replacement fluid, and/or the length of the procedure.These symptoms may be treated with oral or intravenous calcium supplements or by adjusting the ac infusion rate citation: arcot, p.J., kumar, k., coshic, p., andriyas, v., & mehta, v.(2020).A comparative study of five plateletpheresis machines in a tertiary care center of india: amicore vs com.Tec vs haemonetics mcs+ vs spectra optia vs trima accel.Journal of clinical apheresis, 36(1), 41-47.Https://doi.Org/10.1002/jca.21838.
 
Event or Problem Description
Per journal article, "a comparative study of five plateletpheresis machines in a tertiary care center of india: amicore vs com.Tec vs haemonetics mcs+ vs spectra optia vs trima accel", byarcot, p.J., kumar, k., coshic, p., andriyas, v., & mehta, v., single donor apheresis platelets are superior in quality, but their usage is limited in a developing country due to cost and time constraints.Hence the product obtained must exceed in terms of yield, donor safety and technical convenience.Previous literature available on cell separators is on older versions.Prospective comparison of 5 latest cell separators (amicore, com.Tec, haemonetics mcs+, spectraoptia and trimaaccel) for product yield, performance variables and donor adverse effects.From october 2019 - march 2020,1108 donors were randomly allotted to a cell separator.Post-donation sample was taken from the donor 15-20 minutes after procedure completion.The platelet yield from the product collected was measured twice (day 0 and day 1).Donor demography, pre-and post-procedural donor peripheral blood values, performance and product variables were statistically analyzed.Amicore had an optimal collection efficacy (44.6%) and collection rate (0.037 x 1011/minute).Haemonetics mcs+ had a better collection efficacy (48.4%) and rate (0.038 x 1011/minute).Spectra optia achieved least procedural time (59.5 minutes), donor adverse effects (6.3%); highest collection efficacy (52.8%) and rate (0.056 x 1011/minute).Trima accel achieved highest collection rate (0.056 x 1011/minute) and the least product volume (228 ml).Highest collection efficacy was achieved by trima accel, highest collection rate by trima accel and spectra optia, lowest donor adverse effects by spectra optia and least number of procedural troubleshooting by com.Tec.Apart from this, fiscal factors and service availability also need to be considered before choosing a cell separator.Hypocalcemic manifestations are usually underreported as a first time or even a regular whole blood donor is unfamiliar with the symptoms and may find it embarrassing to report them.Hence, the symptoms have to be sought actively or rather prevented by prophylactic oral calcium supplementation.In our center, the rate of citrate toxicity manifestations was 1.34% during the study period.The incidence of various donor adverse effects vary from center to center due to different donor demography, cell separator used, symptoms surveillance, and the regimen for calcium prophylaxis.Comtec had more donors manifesting symptoms of citrate toxicity owing to a significantly higher amount of anticoagulant infused to the donor when compared to the other four groups.All of them were mild manifestations, managed by decreasing the return flow rate and oral calcium tablets except one donor (connected to comtec) who developed severe chest pain and breathlessness requiring abrupt cessation of the procedure and intravenous calcium infusion.All the donors consenting to take part in the study were taken into account (n = 1046).Overall, there were 100 donor adverse effects (9.56%), out of which 13 were vasovagal, 14 were citrate toxicities, and 73 were hematomas.Least number of vasovagal responses (vvrs) were seen with trima.Overall, 13 procedures had to be aborted due to donor adverse effects, trima had the least number of procedures which had to be aborted due to donor adverse effects (7.7%).Specific details, such as patient information and outcome, were not included in the article for these events, therefore this report is being provided as a summary of the events.It is unknown at this time if medical intervention was required for these events.The collection set is not available for return because it was discarded by the customer.

Brand Name
TRIMA ACCEL
Common Device Name
TRIMA ACCEL RBC PLT/PLASMA SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key20050355
Report Number1722028-2024-00351
Device Sequence Number20807309
Product Code GKT
UDI-Device Identifier05020583804005
UDI-Public05020583804005
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
BK190332
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Literature
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number80400
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/02/2024
Supplement Date Received by Manufacturer02/05/2025
Initial Report FDA Received Date08/23/2024
Supplement Report FDA Received Date02/05/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown